Hail, Oneida
- When
- August 1, 12:42 PM CST
- Where
- Oneida County, 0.84 mi SE of Three Lakes
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -89.160
Penny size hail fell one mile southeast of Three Lakes.
Scattered thunderstorms developed ahead of an upper level disturbance and moved into north-central Wisconsin during the late afternoon. While most of the hail was less than penny-size, an isolated report of golf-ball size hail was reported in Vilas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed ahead of an upper level disturbance and moved into north-central Wisconsin during the late afternoon. While most of the hail was less than penny-size, an isolated report of golf-ball size hail was reported in Vilas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 12:18 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 118 PM CDT WED AUG 1 2012 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE .SHORT TERM...TODAY THROUGH THURSDAY. PATCHY GROUND FOG WILL DISSIPATE EARLY THIS MORNING WITH SUNSHINE AND WARM TEMPERATURES THIS AFTERNOON. MIDDLE AND HIGH CLOUDS WILL BE INCREASING LATE IN THE DAY WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE NORTH WOODS BY EVENING AS FRONTAL SYSTEM OVER MINNESOTA APPROACHES. THE ATMOSPHERE IS INITIALLY QUITE DRY AHEAD OF THE FRONT BUT WILL LIKELY MOISTEN SUFFICIENTLY FOR A SCATTERED TO BROKEN AREA OF THUNDERSTORMS TO ACCOMPANY THE FRONT AS IT MOVES SLOWLY ACROSS THE AREA TONIGHT AND THEN SLOWS DOWN FURTHER THURSDAY. KEPT A CHANCE OF THUNDERSTORMS OVER ALL OF THE AREA FOR THURSDAY WITH THE EXCEPTION OF THE FAR NORTH. TEMPERATURES TODAY WILL BE ABOUT 5 DEGREES HIGHER THAN YESTERDAY WITH DEW POINTS CREEPING UP AS WELL. CLOUDS AND HUMID AIR WILL MAKE FOR ANOTHER WARM NIGHT TONIGHT. WARM AND HUMID AGAIN THURSDAY WITH DEW POINTS FALLING OFF A BIT LATE IN THE DAY IN THE NORTH. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. A COUPLE CONCERNS IN THE EXTENDED FORECAST TONIGHT...NAMELY THE TIMING OF A STRONG SHORTWAVE DUE TO CROSS THE REGION THIS WEEKEND AND THE SUBSEQUENT CHANCES OF SEVERE WEATHER...AND ALSO THE POSSIBILITY OF THE HEAT RETURNING NEXT WEEK. THE GEM IS A TAD FAST COMPARED TO THE ECMWF AND GFS WITH THE SHORTWAVE TROUGH THIS WEEKEND...SO WILL TAKE A BLEND OF THE LATTER TWO SOLUTIONS. FOR THE HEAT NEXT WEEK...THE 12Z ECMWF IS CONSIDERABLY MORE AMPLIFIED THAN OTHER MODELS AND ITS PREVIOUS RUN...SO WILL STAY CONSERVATIVE WITH TEMPS. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THURSDAYS COLD FRONT WILL SETTLE NEAR THE WI/IL BORDER AND ESSENTIALLY WILL WASH OUT...WHILE A SECONDARY FRONT WILL STALL ACROSS FAR NORTHERN WISCONSIN AND THE UPPER PENINSULA THURSDAY NIGHT. COULD SEE SOME FOG LATE THURSDAY NIGHT...BUT OTHERWISE THINK WILL SEE MOSTLY CLEAR CONDITIONS. ON FRIDAY...RETURN FLOW WILL CRANK UP OVER THE NORTHERN PLAINS AHEAD OF A POTENT COLD FRONT AND SHORTWAVE TROUGH...WHILE OUR FLOW TURNS TO THE SOUTHEAST. SHOULD SEE THE PREVIOUS DAYS FRONT RETURN NORTH OVER CENTRAL WISCONSIN WHERE TEMPS WILL BE WARMER. SOME INDICATIONS OF A WEAK SHORTWAVE MOVING INTO WISCONSIN FRIDAY AFTERNOON THAT COULD TRIGGER SPOTTY CONVECTION...BUT THINKING CHANCES ARE PRETTY SMALL SO WILL BACK OFF ON PRECIP CHANCES. THAT COLD FRONT WILL MOVE INTO THE NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT. STRENGTHENING SOUTH TO SOUTHWEST FLOW WILL BRING IN HIGHER THETAE AIR AND COULD SEE CONVECTION MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE. SHOULD SEE PLENTY OF LOW TO MID 80S ON FRIDAY AND LOW TEMPS WARMING INTO THE MIDDLE TO UPPER 60S FRIDAY NIGHT. REST OF THE FORECAST...SATURDAY IS LOOKING TO BE AN ACTIVE DAY IN THE WEATHER DEPARTMENT AS A STRONG SHORTWAVE PUSHES A COLD FRONT ACROSS THE FORECAST AREA DURING THE AFTERNOON. CONVECTIVE DEBRIS MAY HOLD BACK TEMPS IN THE MORNING...BUT STILL FIGURING ON TEMPS REACHING INTO THE UPPER 80S TO NEAR 90 AHEAD OF THE FRONT. AS HEIGHT FALLS ALOFT AND UPPER DIVERGENCE ARRIVES IN THE AFTERNOON...DESTABILIZATION SHOULD LEAD TO STRONG CONVECTION DEVELOPING ASSUMING THE TIMING HOLDS. WIND SHEAR VALUES OF 35-40 KTS SUGGESTS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THUNDERSTORMS WILL BE EXITING BY THE EVENING AND COOLER AND DRIER AIR WILL ARRIVE FOR SUNDAY AND MONDAY. SHOULD SEE HIGHS NEAR THE AVERAGE FOR THIS TIME OF THE YEAR UNDER MOSTLY CLEAR CONDITIONS. RETURN FLOW THEN RETURNS FOR TUESDAY AND WEDNESDAY WHEN HIGHS WILL CLIMB INTO THE MID TO UPPER 80S ONCE AGAIN. && .AVIATION...THUNDERSTORMS AHEAD OF AN APPROACHING FRONTAL SYSTEM ARE EXPECTED TO BE THE MAIN CONCERN DURING THE TAF PERIOD. ONE AREA OF STORMS EXTENDED FROM VILAS COUNTY TO CENTRAL/WEST CENTRAL WISCONSIN AT 18Z. THE STORMS MOVING THROUGH VILAS COUNTY REDUCED VSBYS TO IFR AND CIGS TO MVFR AND ALSO PRODUCED SOME HAIL. DAMAGING WIND GUSTS ARE A CONCERN WITH THE AFTERNOON/EARLY EVENING STORMS. MORE STORMS ARE LOCATED CLOSER TO THE FRONT...THAT EXTENDED FROM SOUTHWEST ONTARIO INTO CENTRAL SOUTH DAKOTA. EXPECT STORMS TO INCREASE IN COVERAGE WITH CONVECTION CONTINUING INTO THE OVERNIGHT HOURS/EARLY MORNING HOURS ON THURSDAY. MG && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 127 PM CDT WED AUG 1 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021830- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 127 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS OVER NORTH CENTRAL AND CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE FROM IRON MOUNTAIN TO WAUTOMA...THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-021830- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 127 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS COULD PRODUCE GUSTY WINDS LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1210 PM CDT WED AUG 1 2012 WIZ005-010-011800- ONEIDA-VILAS- 1210 PM CDT WED AUG 1 2012 ...STRONG THUNDERSTORMS VILAS AND ONEIDA COUNTIES... AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 30 MILES WEST OF MANITOWISH WATERS MOVING EAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS. * THE THUNDERSTORM WILL BE NEAR... WINCHESTER AND LAC DU FLAMBEAU BY 1240 PM CDT... BOULDER JUNCTION BY 100 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 133 PM CDT WED AUG 1 2012 WIZ005-010-011-011930- FOREST-ONEIDA-VILAS- 133 PM CDT WED AUG 1 2012 ...STRONG STORMS OVER SOUTHEAST VILAS AND NORTHEAST ONEIDA COUNTIES... AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 2 MILES WEST OF EAGLE RIVER...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL AFFECT... EAGLE RIVER...CLEARWATER LAKE...AND HILES. GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
The Marquette radar (KMQT), 149 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
3 hail. Local standard time, as filed.
Penny size hail fell one mile southeast of Three Lakes.
Penny to golf ball size hail fell in Lac Du Flambeau.
The public reported hail estimated to be one inch in diameter near Arbor Vitae.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398982, 398984, 398985.